Kentucky, 2010

Winter Weather in Kentucky, December 20 to 21, 2010

December 20 to 21, 2010 · NWS JKL · 3 events in 2 counties and zones

On December 21st, warm air advection ahead of a low pressure system in Plains created light but troublesome freezing precipitation over the Tennessee valley and into eastern Kentucky. The event resulted in continued freezing drizzle and snow resulting in a thin glaze of ice.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

On December 21st, warm air advection ahead of a low pressure system in Plains created light but troublesome freezing precipitation over the Tennessee valley and into eastern Kentucky. The event resulted in continued freezing drizzle and snow resulting in a thin glaze of ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 20, 7:18 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 20, 7:18 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
718 PM EST MON DEC 20 2010

.SHORT TERM.../TONIGHT AND EARLY WEDNESDAY/...UPDATED

A BAND OF PRECIP IS STREAKING TOWARD US FROM THE NORTHWEST. INITIALLY
THIS WILL FALL AS VIRGA...HOWEVER SNOW IS REACHING THE GROUND AT SDF
AS OF 01Z. RECENT RUNS OF THE HRRR SEEM TO HAVE A GOOD HANDLE ON THE
EVOLUTION OF THIS BAND OF PRECIP AND WILL UPDATE THE FORECAST
TONIGHT BASED LARGELY ON THIS MODEL.

THE UPDATED FORECAST WILL FEATURE PRECIP BEGINNING OVER OUR
NORTHEAST BLUEGRASS COUNTIES IN A COUPLE HOURS...THEN SPREADING
SOUTHEASTWARD WITH CATEGORICAL POPS NORTH OF JKL AFTER MIDNIGHT.
POPS WILL TAPER TO THE HIGH CHANCE RANGE SOUTH TO THE TN BORDER.
P-TYPE SHOULD INITIALLY BE SNOW BUT WILL GRADUALLY CHANGE OVER TO
RAIN OVERNIGHT AND EARLY TUESDAY MORNING FROM SOUTHWEST TO NORTHEAST
AS TEMPS WARM ABOVE THE SURFACE. A BRIEF PERIOD OF FREEZING RAIN
AND/OR SLEET IS POSSIBLE DURING THIS TRANSITION. WE EXPECT UP TO AN
INCH OF SNOW NORTH OF JKL...INCLUDING THE MOUNTAIN PARKWAY AND
I-64...WITH LITTLE TO NO SNOW ACCUMULATION TO THE SOUTH OF JKL.
STILL UNCERTAIN ABOUT THE ICE IMPACT...SO WILL KEEP WITH JUST A
CHANCE OF FREEZING RAIN AND CONTINUE OUR SPECIAL WEATHER STATEMENT.
AN ADVISORY MAY INDEED BE NEEDED ONCE THE AMOUNT AND PLACEMENT OF
ANY FREEZING RAIN BECOMES MORE CLEAR.

UPDATED FORECAST WILL BE SENT BY 8 PM...

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH WEDNESDAY NIGHT/

PUT OUT AN UPDATE A SHORT WHILE AGO TO ADD A WINTRY MIX TO THE
FORECAST FOR TONIGHT AND TOMORROW. THE REASON FOR THE WINTRY MIX IS
THAT THE CLOUD TOPS FOR THE LOWER LEVELS TOP OFF AT AROUND -8 AFTER
AROUND 2-3 AM. THIS WILL NOT ALLOW FOR THE CLOUDS TO GET INTO THE
DENDRITIC GROWTH REGION...SO THE PRECIPITATION THAT WILL FALL WILL
BE EITHER DRIZZLE OR AT BEST SOME SNOW GRAINS. THIS SYSTEM IS IN
GENERAL FAIRLY WEAK...SO I AM NOT EXPECTING MUCH ACCUMULATION AT ALL
DURING THE MIXED PRECIPITATION EVENT. THE BEST CHANCE FOR ACTUALLY
GETTING MEASURABLE RAIN WILL BE IN THE AFTERNOON AFTER THE
TEMPERATURES GET ABOVE FREEZING. THE FREEZING PRECIPITATION SHOULD
BE JUST ENOUGH TO CREATE A REAL NUISANCE FOR UNTREATED ROADWAYS AND
BRIDGES. ON TUESDAY NIGHT...THERE WILL BE ANOTHER CHANCE FOR SOME
FREEZING DRIZZLE ON THE BACK SIDE OF THE CLIPPER SYSTEM AS THE CLOUD
TOPS ARE IN THE -6 TO -8 RANGE. THIS ONCE AGAIN WILL BE A VERY MINOR
EVENT AS FAR AS ICE ACCUMULATION...BUT COULD CAUSE SLIPPERY ROADS.
RELIED MOSTLY ON THE NAM FOR THE SHORT TERM FORECAST...INCLUDING THE
TEMPERATURES.

.LONG TERM.../THURSDAY THROUGH MONDAY/

THE FORECAST BEGINS ON THURSDAY WITH QUITE A BUSY LONG TERM FORECAST
IN STORE FOR EASTERN KENTUCKY. ON THURSDAY...THE UPPER LEVEL PATTERN
IS IN A RIDGE OVER THE WEST AND TROUGH OVER THE EAST TYPE PATTERN.
UPPER LEVELS HINT AT A NORTHERN STREAM AND SOUTHERN AS WELL AND
THESE SHOW THE POSSIBILITY OS SHARING ENERGY AND WILL BECOME BIG
PLAYERS IN A POTENTIALLY MAJOR WINTER STORM FOR CHRISTMAS EVE AND
INTO CHRISTMAS DAY. OVERALL FOR THE SYSTEM...PREVIOUS MODEL RUNS
HAVE BEEN FAIRLY AGREEABLE. HOWEVER...THERE HAVE BEEN AND CONTINUE
TO BE SLIGHT DIFFERENCES IN THE TRENDS. 12Z RUNS FOR THE
GFS...EC...AND GEM HAVE ALL TAKEN A JAUNT SOUTH WITH THE SYSTEM. THE
MOST RECENT RUN OF THE EURO HAS TAKEN A SIGNIFICANT TURN SOUTH WITH
THE QPF BULLSEYE GOING SOUTH WITH IT MAKING THE THREAT OF HEAVY SNOW
NOT VERY LIKELY GIVEN PREVIOUS RUNS AND WHAT THE RUNS HAVE SHOWN
PREVIOUSLY...WILL CONTINUE TO PROVIDE STRONG WORDING BUT WILL HOLD
OFF ON A ACTUAL NUMBER OF SNOWFALL.

IN NORTHWEST FLOW FOR THURSDAY AND A WEAK DISTURBANCE OVERHEAD WILL
KEEP THE CHANCE FOR FLURRIES INTO THE ONSET OF THE STORM ON FRIDAY.
MODELS AGREE ON WARM FRONT PRECIP TO START OUT AND THE POSSIBILITY
OF WARM AIR INTRUDING...THERE MAY BE A BRIEF MIX OF SLEET AND
FREEZING RAIN. THE MODELS HAVE HOWEVER TRENDED COLDER AND WITH THIS
CONTINUATION...THERE MAY BE NO CHANGE OVER TO RAIN AND JUST STAY ALL
SNOW.

CONCERNING THE SYSTEM FRIDAY INTO SATURDAY...THE LASTED RUN OF THE
EURO PAINTS A NOT SO GLOOM PICTURE WITH THE HEAVIEST QPF SOUTH OF
THE KY/TN BORDER. THE UPPER LEVELS DONT REALLY SEE A PHASE NOW UNTIL
SUNDAY 00Z AFTER THE MAIN LOW HAS CROSSED THE APPALACHIANS SO AT
THIS POINT...MODELS ON THE LESS SEVERE SIDE. WILL HAVE TO MONITOR
THE TRENDS TO SEE IF A TREND BACK NORTH IS IN STORE.

AFTER THE SYSTEM MOVES THROUGH...NORTHWEST FLOW TAKES OVER AGAIN AND
UPSLOPE OVER THE MOUNTAINS AS WELL AS ENHANCEMENT FROM LAKE MICHIGAN
WILL KEEP THE CHANCE FOR SNOW SHOWERS OVER THE AREA THROUGH THE REST
OF THE EXTENDED. AN INTERESTING HOLIDAY IS STORE FOR SURE.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

A STRIPE OF SNOW WILL SPREAD ACROSS THE AREA OVERNIGHT...
TRANSITIONING TO RAIN FROM SOUTHWEST TO NORTHEAST. A PERIOD OF SLEET
AND FREEZING RAIN IS POSSIBLE AS THIS TRANSITION TAKES PLACE. SEE
INDIVIDUAL TAFS FOR P-TYPE EXPECTATIONS AND TIMING. THE PRECIP WILL
BECOME ALL RAIN...OR JUST DRIZZLE ON TUESDAY. CIGS WILL LOWER
THROUGH THE NIGHT WITH IFR CONDITIONS LIKELY FOR MOST OF THE DAY ON
TUESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ/ABE
LONG TERM....SHALLENBERGER
AVIATION...ABE
Hazardous weather outlook, Dec 20, 8:17 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
817 PM EST MON DEC 20 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-220400-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
817 PM EST MON DEC 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A LIGHT MIX OF SNOW AND RAIN IS EXPECTED ACROSS THE OUTLOOK AREA
TONIGHT. A BRIEF PERIOD OF FREEZING RAIN AND SLEET IS ALSO POSSIBLE.
SNOW ACCUMULATIONS OF UP TO AN INCH ARE LIKELY NORTH OF AN IRVINE...
JACKSON...WHITESBURG LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF FREEZING RAIN EARLY TUESDAY MORNING AND THEN
AGAIN TUESDAY EVENING.

SNOW IS POSSIBLE THURSDAY NIGHT THROUGH SUNDAY. THERE IS A POTENTIAL
FOR SIGNIFICANT ACCUMULATIONS...ESPECIALLY FROM FRIDAY INTO
CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ/ABE

In the hours before

Local storm report, Dec 20, 3:26 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EST MON DEC 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     SNOW             MOUNT VERNON            37.36N 84.34W
12/12/2010  E1.0 INCH        ROCKCASTLE         KY   EMERGENCY MNGR

            REPORTS OF VEHICLES THAT HAVE SLIDED OFF THE ROAD ON I-75

0924 PM     SNOW             SOMERSET                37.08N 84.61W
12/12/2010  E1.5 INCH        PULASKI            KY   PUBLIC

1107 PM     SNOW             SOMERSET                37.08N 84.61W
12/12/2010  E2.0 INCH        PULASKI            KY   LAW ENFORCEMENT

            PULASKI COUNTY SHERIFFS OFFICE ESTIMATES SNOW DEPTH OF 2
            INCHES.

1115 PM     SNOW             MONTICELLO              36.84N 84.85W
12/12/2010  E2.0 INCH        WAYNE              KY   LAW ENFORCEMENT

            MONTICELLO CITY POLICE DEPARTMENT IS ESTIMATING SNOW
            DEPTH OF 2 TO 2.5 INCHES.

1144 PM     SNOW             FONDE                   36.60N 83.88W
12/12/2010  M3.0 INCH        BELL               KY   TRAINED SPOTTER

            SNOW DEPTH OF 3 INCHES REPORTED. SNOW BEGAN ACCUMULATING
            AROUND 10 AM.

1200 AM     SNOW             2 ESE TALBERT           37.41N 83.43W
12/13/2010  M1.0 INCH        BREATHITT          KY   NWS EMPLOYEE

            1.2 INCHES OF NEW SNOWFALL. SNOW DEPTH IS 1

1201 AM     SNOW             CALVIN                  36.72N 83.62W
12/13/2010  M2.0 INCH        BELL               KY   TRAINED SPOTTER

            2.1 INCHES OF NEW SNOWFALL TODAY. THE CURRENT TEMPERATURE
            IS 19. SNOW IS BLOWING AND CURRENTLY FALLING VERY
            HEAVILY.

1205 AM     SNOW             3 WSW PRESTONSBURG      37.66N 82.82W
12/13/2010  M1.0 INCH        FLOYD              KY   NWS EMPLOYEE

            0.8 INCHES OF NEW SNOWFALL IN THE LAST 3 HOURS. STORM
            TOTAL 1.0 INCHES AND SNOW DEPTH OF 1 INCH.

0113 AM     SNOW             2 ESE TALBERT           37.41N 83.43W
12/13/2010  E1.1 INCH        BREATHITT          KY   NWS EMPLOYEE

            1 HR SNOWFALL ENDING AROUND 1 AM. SNOWDEPTH IS 2 IN.
            EVENT TOTAL IS 2.3 IN.

0140 AM     SNOW             KEAVY                   37.00N 84.17W
12/13/2010  E5.0 INCH        LAUREL             KY   TRAINED SPOTTER

            SNOWFALL TOTAL SINCE 6 AM SUNDAY MORNING...ENDING AROUND
            130 AM ON MONDAY.

0404 AM     SNOW             HAZARD                  37.25N 83.20W
12/13/2010  E5.3 INCH        PERRY              KY   LAW ENFORCEMENT

            APPROXIMATELY 24 HR STORM TOTAL SNOWFALL.

0554 AM     SNOW             2 ESE TALBERT           37.41N 83.43W
12/13/2010  M6.5 INCH        BREATHITT          KY   NWS EMPLOYEE

            12 HR SNOWFALL THROUGH 550 AM. 4.2 INCHES SINCE 1 AM.

0600 AM     SNOW             CORBIN                  36.94N 84.11W
12/13/2010  E3.0 INCH        WHITLEY            KY   COUNTY OFFICIAL

            3 INCHES OF SNOW ON THE GROUND THIS MORNING.

0600 AM     SNOW             LONDON                  37.13N 84.08W
12/13/2010  E4.0 INCH        LAUREL             KY   COUNTY OFFICIAL

            4 INCHES OF SNOW ON GROUND.

0600 AM     HEAVY SNOW       3 WSW PRESTONSBURG      37.66N 82.82W
12/13/2010  M4.0 INCH        FLOYD              KY   NWS EMPLOYEE

0603 AM     SNOW             HYDEN                   37.16N 83.37W
12/13/2010  M7.8 INCH        LESLIE             KY   LAW ENFORCEMENT

            STORM TOTAL SNOWFALL THROUGH 6 AM.

0614 AM     SNOW             STANTON                 37.85N 83.86W
12/13/2010  E4.0 INCH        POWELL             KY   COUNTY OFFICIAL

            POWELL COUNTY DISPATCH ESTIMATED 4 INCHES OF SNOW ON THE
            GROUND THIS MORNING.

0618 AM     SNOW             OWINGSVILLE             38.14N 83.76W
12/13/2010  E3.0 INCH        BATH               KY   COUNTY OFFICIAL

            BATH COUNTY DISPATCH ESTIMATED 3-4 INCHES OF SNOW ON THE
            GROUND THIS MORNING.

0621 AM     SNOW             WEST LIBERTY            37.91N 83.27W
12/13/2010  E3.0 INCH        MORGAN             KY   COUNTY OFFICIAL

            MORGAN COUNTY DISPATCH ESTIMATING 2.5 - 3 INCHES OF SNOW
            ON THE GROUND THIS MORNING.

0624 AM     SNOW             PIKEVILLE               37.48N 82.51W
12/13/2010  U0.0 INCH        PIKE               KY   COUNTY OFFICIAL

            PIKE COUNTY DISPATCH REPORTS VERY HAZARDOUS ROAD
            CONDITIONS ACROSS THE COUNTY. TWO TANKER TRUCKS ARE
            CURRENTLY STUCK ON AREA HIGHWAYS.

0633 AM     SNOW             PAINTSVILLE             37.82N 82.81W
12/13/2010  E2.0 INCH        JOHNSON            KY   COUNTY OFFICIAL

            JOHNSON COUNTY DISPATCH ESTIMATES 2 INCHES OF SNOW ON THE
            GROUND.

0641 AM     SNOW             BUCKHORN                37.35N 83.47W
12/13/2010  E6.0 INCH        PERRY              KY   PUBLIC

            12 HR SNOWFALL TOTAL ENDING AT 630 AM.

0650 AM     SNOW             CAMPTON                 37.74N 83.55W
12/13/2010  M5.0 INCH        WOLFE              KY   COUNTY OFFICIAL

            WOLF COUNTY DISPATCH MEASURED 5 INCHES ON SNOW ON THE
            GROUND THIS MORNING.

0700 AM     SNOW             FERGUSON                37.07N 84.59W
12/13/2010  E5.0 INCH        PULASKI            KY   COUNTY OFFICIAL

            SPOTTER REPORTED 5 INCHES OF SNOW ON THE GROUND THIS
            MORNING.

0709 AM     SNOW             BEATTYVILLE             37.58N 83.71W
12/13/2010  M7.0 INCH        LEE                KY   NWS EMPLOYEE

            7 INCHES OF SNOW MEASURED IN BEATYVILLE THIS MORNING.

0709 AM     SNOW             2 W MOUTHCARD           37.38N 82.29W
12/13/2010  M4.0 INCH        PIKE               KY   PUBLIC

            FOUR INCHES OF SNOW WAS MEASURED ON THE GROUND THIS
            MORNING.

0709 AM     SNOW             5 E SALYERSVILLE        37.75N 82.97W
12/13/2010  M5.0 INCH        MAGOFFIN           KY   COUNTY OFFICIAL

            MAGOFFIN COUNTY RESCUE REPORTS 5 INCHES OF SNOW ON THE
            GROUND THIS MORNING.

0800 AM     HEAVY SNOW       JETTS CREEK             37.50N 83.54W
12/13/2010  M6.5 INCH        BREATHITT          KY   TRAINED SPOTTER

0800 AM     HEAVY SNOW       1 N IRVINE              37.71N 83.97W
12/13/2010  M6.5 INCH        ESTILL             KY   EMERGENCY MNGR

0824 AM     HEAVY SNOW       PINE KNOT               36.66N 84.44W
12/13/2010  M9.5 INCH        MCCREARY           KY   PUBLIC

0830 AM     HEAVY SNOW       2 W BEATTYVILLE         37.58N 83.75W
12/13/2010  M9.8 INCH        LEE                KY   NWS EMPLOYEE

0845 AM     HEAVY SNOW       5 W BEE LICK            37.33N 84.59W
12/13/2010  M4.5 INCH        PULASKI            KY   TRAINED SPOTTER

0900 AM     HEAVY SNOW       2 SW PINEVILLE          36.74N 83.73W
12/13/2010  M10.0 INCH       BELL               KY   TRAINED SPOTTER

0916 AM     HEAVY SNOW       2 NNW DICE              37.39N 83.24W
12/13/2010  M5.0 INCH        PERRY              KY   TRAINED SPOTTER

0946 AM     HEAVY SNOW       SMILAX                  37.13N 83.28W
12/13/2010  E9.0 INCH        LESLIE             KY   PUBLIC

1000 AM     HEAVY SNOW       THOUSANDSTICKS          37.19N 83.43W
12/13/2010  M12.0 INCH       LESLIE             KY   PUBLIC

            A MEMBER OF THE PUBLIC REPORTED A SNOWFALL OF 12 INCHES
            AS OF 10 AM THIS MORNING IN A VALLEY LOCATION IN
            THOUSANDSTICKS.

1000 AM     HEAVY SNOW       1 N JACKSON             37.57N 83.38W
12/13/2010  M4.6 INCH        BREATHITT          KY   NWS EMPLOYEE

1045 AM     HEAVY SNOW       2 W BEATTYVILLE         37.58N 83.74W
12/13/2010  M12.2 INCH       LEE                KY   TRAINED SPOTTER

            12.2 INCHES OVER THE LAST 16 HOURS.

1105 AM     HEAVY SNOW       INEZ                    37.87N 82.54W
12/13/2010  M4.0 INCH        MARTIN             KY   TRAINED SPOTTER

1112 AM     HEAVY SNOW       HAZARD                  37.25N 83.20W
12/13/2010  E7.0 INCH        PERRY              KY   PUBLIC

1121 AM     HEAVY SNOW       CALVIN                  36.72N 83.62W
12/13/2010  E12.0 INCH       BELL               KY   PUBLIC

1150 AM     HEAVY SNOW       WALLINS CREEK           36.83N 83.41W
12/13/2010  M9.0 INCH        HARLAN             KY   TRAINED SPOTTER

1200 PM     SNOW             3 WNW WEST LIBERTY      37.93N 83.32W
12/13/2010  M4.0 INCH        MORGAN             KY   NWS EMPLOYEE

            SNOW DEPTH WAS 4 INCHES.

1200 PM     HEAVY SNOW       7 NE WHITESBURG         37.19N 82.74W
12/13/2010  E7.0 INCH        LETCHER            KY   PUBLIC

0130 PM     HEAVY SNOW       FONDE                   36.60N 83.88W
12/13/2010  M7.5 INCH        BELL               KY   TRAINED SPOTTER

0314 PM     SNOW             SW CLAY CITY            37.86N 83.93W
12/13/2010  M4.5 INCH        POWELL             KY   CO-OP OBSERVER

0521 PM     SNOW             2 N PRESTONSBURG        37.70N 82.77W
12/13/2010  M3.5 INCH        FLOYD              KY   TRAINED SPOTTER

            SNOW HAS STOPPED

0556 PM     SNOW             HINDMAN                 37.33N 82.98W
12/13/2010  E8.0 INCH        KNOTT              KY   PUBLIC

0900 PM     HEAVY SNOW       WALLINS CREEK           36.83N 83.41W
12/13/2010  M15.5 INCH       HARLAN             KY   TRAINED SPOTTER

0740 AM     HEAVY SNOW       2 W BEATTYVILLE         37.58N 83.74W
12/14/2010  M2.5 INCH        LEE                KY   NWS EMPLOYEE

            2.5 INCHES SINCE 10 AM YESTERDAY. 14.7 INCHES SINCE
            SUNDAY EVENING.

0800 AM     HEAVY SNOW       CLAY CITY               37.86N 83.93W
12/14/2010  M6.0 INCH        POWELL             KY   FIRE DEPT/RESCUE

            STORM TOTAL 6 INCHES WITH A CURRENT SNOW DEPTH OF 5
            INCHES.

&&

DSHALLEN
Special weather statement, Dec 20, 8:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
809 PM EST MON DEC 20 2010

KYZ044-050>052-058>060-104-106>113-118>120-210500-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...WHITESBURG...INEZ...
PIKEVILLE
809 PM EST MON DEC 20 2010

...LIGHT SNOWFALL EXPECTED TONIGHT AND EARLY TUESDAY MORNING WITH A
BRIEF PERIOD OF FREEZING RAIN POSSIBLE...

LIGHT SNOW WILL BREAK OUT ACROSS THE AREA LATE THIS EVENING INTO THE
EARLY MORNING HOURS OF TUESDAY. THE SNOW WILL THEN CHANGE OVER TO
RAIN LATER TUESDAY MORNING FROM SOUTH TO NORTH. THERE MAY BE A BRIEF
PERIOD OF FREEZING RAIN OR SLEET DURING THIS TRANSITION PERIOD.

UP TO AN INCH OF SNOW IS LIKELY BEFORE THE PRECIPITATION CHANGES
TO RAIN. IF A PERIOD OF FREEZING RAIN DEVELOPS...A LIGHT GLAZE OF
ICE MAY ALSO ACCUMULATE.

IF TRAVELING TONIGHT OR TOMORROW MORNING...PLEASE SLOW DOWN AND
ALLOW EXTRA TIME TO REACH YOUR DESTINATION. BE ESPECIALLY CAUTIOUS
ON UNTREATED ROADWAYS...BRIDGES AND OVERPASSES.

KYZ068-069-079-080-083>088-114>117-210500-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-OWSLEY-PERRY-CLAY-LESLIE-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN
809 PM EST MON DEC 20 2010

...LIGHT WINTRY MIX OF PRECIPITATION POSSIBLE TONIGHT AND EARLY
TUESDAY...

A LIGHT MIX OF SNOW AND RAIN IS POSSIBLE ACROSS THE AREA LATE THIS
EVENING INTO THE EARLY MORNING HOURS OF TUESDAY. ANY PRECIPITATION
WILL BECOME ALL RAIN BY OR SHORTLY AFTER DAWN ON TUESDAY. THERE MAY
BE A BRIEF PERIOD OF FREEZING RAIN OR SLEET OVERNIGHT TONIGHT AS
TEMPERATURES HOOVER AROUND THE FREEZING MARK.

LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED. HOWEVER...IF A PERIOD
OF FREEZING RAIN DEVELOPS...A LIGHT GLAZE OF ICE MAY ACCUMULATE.

IF TRAVELING TONIGHT OR TOMORROW MORNING...PLEASE SLOW DOWN AND
ALLOW EXTRA TIME TO REACH YOUR DESTINATION. BE ESPECIALLY CAUTIOUS
ON UNTREATED ROADWAYS...BRIDGES AND OVERPASSES.

JJ/ABE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Breathitt

When
December 20, 9:00 PM EST to December 21, 10:00 AM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

An inch of snow accumulated.

Winter Weather, Powell

When
December 20, 10:00 PM EST to December 21, 6:00 AM EST
Where
Powell forecast zone
Reported by
NWS Employee
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

The roads are mostly wet and a inch of snow has accumulated.

Winter Weather, Powell

When
December 20, 10:00 PM EST to December 21, 12:06 AM EST
Where
Powell forecast zone
Reported by
Fire Department/Rescue
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

The snow had accumulated 0.6 inches over the past 3 hours. The parkway was snow covered. An officer reported that his cruiser had slid off the road while he was investigating another accident.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268043, 268040, 268041.